Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 152, NWS Springfield, MO

September 21, 2009Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Sep 21, 2009, 3:20 PM CDT for Cherokee County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2009, 3:20 PM CDT (20:20 UTC)
Expired
Sep 21, 2009, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:30 PM CDTFLASH FLOOD2 N Columbus, KSHIGHWAY 7 NORTH OF COLUMBUS IS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 190 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 212020
FFWSGF
KSC021-220200-
/O.NEW.KSGF.FF.W.0152.090921T2020Z-090922T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT MON SEP 21 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 900 PM CDT.

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. DOPPLER RADAR WAS ESTIMATING BETWEEN ONE AND A HALF 
  TO TWO INCHES OF RAINFALL SO FAR IN THE NORTHWESTERN PORTION
  OF CHEROKEE COUNTY.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.

ADDITIONAL HEAVY RAIN WITH RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE 
POSSIBLE AND WILL LIKELY CAUSE ADDITIONAL FLOODING TO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 3733 9507 3733 9462 3699 9462 3700 9507

$$

LINDENBERG
1 follow-up statement
000 
WGUS73 KSGF 212212
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT MON SEP 21 2009

KSC021-220200-
/O.CON.KSGF.FF.W.0152.000000T0000Z-090922T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
512 PM CDT MON SEP 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CHEROKEE COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS WHICH PRODUCED OVER 2 TO 3 INCHES OF RAINFALL 
OVER PORTIONS OF CHEROKEE COUNTY HAS SHIFTED EAST OF THE WARNED 
AREA.  RUNOFF FLOODING WILL CONTINUE TO OCCUR THROUGH THE EVENING 
WITH ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ADDING TO THE 
RAINFALL AMOUNTS.  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE 
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3733 9507 3733 9462 3699 9462 3700 9507

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 1:08 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 21, 1:08 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT MON SEP 21 2009

...UPDATE TO AVIATION...

.DISCUSSION...

CLEAR SKIES...LIGHT WINDS...AND A SATURATED BOUNDARY LAYER WILL
CAUSE AREAS OF DENSE FOG TO PERSIST THROUGH MUCH OF THE EARLY
MORNING HOURS.  SEVERAL LOCATIONS WILL EXPERIENCE NEAR ZERO
VISIBILITIES...AND A FOG ADVISORY MAY BE IN ORDER.  THE EASTERN
OZARKS MAY HAVE THE BEST CHANCES AT EXPERIENCING WIDESPREAD DENSE
FOG...AND WILL KEEP A CLOSE EYE ON OBSERVATIONS IN THIS REGION.
AREAS NEAR LAKES...SUCH AS TABLE ROCK...LAKE OF THE OZARKS...AND
STOCKTON WILL ALSO HAVE BETTER CHANCES AT LOWER VISIBILITIES AS WELL.

AN UNSEASONABLY STRONG STORM SYSTEM CONTINUES TO MAKE A BEE LINE FOR
THE CENTRAL PLAINS.  THIS FEATURE WILL FORCE A COLD FRONT THROUGH
SOUTHEAST KANSAS AND THE OZARKS LATE THIS EVENING AND TONIGHT. IN
RESPONSE TO THIS VIGOROUS COLD FRONT...STRONG TO SEVERE
THUNDERSTORMS ARE LIKELY TO DEVELOP IN AREAS ALONG AND WEST OF THE
HIGHWAY 65 CORRIDOR THIS EVENING AND OVERNIGHT.  MIXED LAYER CAPES
ARE EXPECTED TO INCREASE INTO THE 2000-2500 J/KG RANGE.
HOWEVER...DUE TO LOW MAGNITUDES OF WIND SHEAR...THE FREQUENCY AND
INTENSITY OF SEVERE STORMS WILL BE MITIGATED TO AN EXTENT.
MARGINALLY SEVERE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
HAZARDS.

PERHAPS THE PRIMARY HAZARD ASSOCIATED WITH TONIGHTS STORMS COULD BE
FLASH FLOODING.  SOIL CONDITIONS ARE MOIST AND EVEN SATURATED IN
SOME AREAS.  MEANWHILE...PRECIPITABLE WATER VALUES AHEAD OF TONIGHTS
FRONT WILL INCREASE TO AROUND 1.75 INCHES.  ANY TRAINING OR SLOW
MOVEMENT OF THUNDERSTORMS WILL LIKELY CREATE FLASH FLOODING IN SOME
SPOTS.  ILL BE COLLABORATING THOUGHTS ON A POSSIBLE FLASH FLOOD
WATCH WITH SURROUNDING OFFICES THIS MORNING.  A LAST MINUTE CALL
PRIOR TO ISSUANCE TIME WILL BE MADE ON THIS POSSIBLE HEADLINE.

ITS BECOMING MORE LIKELY THAT DRY WEATHER WILL FOLLOW THE PASSAGE OF
TONIGHTS COLD FRONT.  ALL MODELS SUGGEST A MASSIVE MID LEVEL DRY
SLOT TO REPLACE THE MOISTURE LADEN AIR BEHIND THE FRONT.  MEANWHILE
THE WRF SOLUTION IS SOMEWHAT OF AN OUTLIER...SUGGESTING THE
POSSIBILITY OF SOME LIGHT SHOWERS DEVELOPING UNDER THE MID LEVEL
COLD CORE ACROSS SE KANSAS AND WESTERN MISSOURI.  AS A MATTER OF
FACT...THE MET GUIDANCE HAS LIKELY POPS GOING TUESDAY AND TUESDAY
NIGHT.

AFTER COLLABORATION WITH THE HYDROMETEOROLOGICAL PREDICTION CENTER
AND SEVERAL SURROUNDING OFFICES...IT APPEARS AS THOUGH THE WRF HAS
FEEDBACK ISSUES...DEVELOPING A WEAK AREA OF LOW PRESSURE OVER
EASTERN KANSAS AND WESTERN MISSOURI.  THE ECMWF SOLUTION APPEARS TO
BE HANDLING THE SYNOPTIC LOW BETTER THAN ALL MODELS...AND HAVE
FOLLOWED THIS CLOSELY WITH PRECIPITATION CHANCES AND WEATHER.
THEREFORE HAVE FAVORED LOWER POPS FOR THE TUESDAY - THURSDAY NIGHT
TIME FRAME.

THERE WILL BE AN OPPORTUNITY FOR ANOTHER ROUND OF MEASURABLE
PRECIPITATION LATE IN THE WEEK.  THERE ARE SOME SIGNALS WITHIN THE
MEDIUM RANGE SOLUTIONS THAT INDICATES AN EASTWARD PROGRESSION WITH
THE DEVELOPING MID LATITUDE CYCLONE.  THIS WOULD BRING FORCING AND
INCREASED MOISTURE BACK OVER THE REGION TOWARD THE FRIDAY-SUNDAY
TIME FRAME.

CRAMER

&&

.AVIATION...

THUNDERSTORMS HAVE DEVELOPED AHEAD OF A COLD FRONT IN CENTRAL
KANSAS. THIS LINE OF THUNDERSTORMS WILL CONTINUE TO TRACK EAST.
IFR VISIBILITIES WILL BE POSSIBLE NEAR THUNDERSTORMS WITH
THUNDERSTORMS PRODUCING HEAVY RAINFALL. THE COLD FRONT WILL MOVE
THROUGH THE AERODROMES DURING THE EVENING AND OVERNIGHT HOURS
BRINGING A WIND SHIFT TO THE NORTH. BEHIND THE FRONT CEILINGS
WILL LOWER WITH AN EXTENDED PERIOD OF MVFR AND IFR CEILINGS
EXPECTED.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MOZ066-077>079-
     088>090-093>095-101>104.

KS...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Sep 21, 2:36 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT MON SEP 21 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
236 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP ALONG A LINE
ACROSS SOUTHEAST KANSAS INTO THE MISSOURI OZARKS. THESE STORMS
WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS IN EXCESS OF 60 MPH.

IN ADDITION TO THE POTENTIAL OF SEVERE STORMS...HEAVY RAIN AND
FLASH FLOODING WILL ALSO BE POSSIBLE AS SEVERAL WAVES OF
THUNDERSTORMS MOVE THROUGH FROM THIS AFTERNOON THROUGH TONIGHT.

THE THUNDERSTORMS WILL LIKELY WEAKEN LATER THIS EVENING AS THE
INSTABILITY DECREASES AND WILL LIKELY TRANSITION INTO MORE OF A
HEAVY RAIN EVENT AT THAT TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT FROM
TUESDAY THROUGH SATURDAY. LOW PRESSURE IS EXPECTED TO GRADUALLY
TRACK THROUGH THE PLAINS...EVENTUALLY PROGRESSING EAST TOWARDS
THE OZARKS LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THE REMAINDER OF THE AFTERNOON THROUGH
THE EARLY EVENING...MAINLY WEST OF AN OSAGE BEACH TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Sep 21, 1:42 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT MON SEP 21 2009

MOZ055-056-067-211945-
ST. CLAIR MO-BENTON MO-MORGAN MO-
142 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT FOR BENTON...MORGAN AND NORTHEASTERN ST.
CLAIR COUNTIES UNTIL 245 PM CDT...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
BRANDON TO 4 MILES NORTH OF ICONIUM...MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE COLE CAMP...LINCOLN...STOVER...VERSAILLES
AND WARSAW.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS AND TRUMAN LAKE.

THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.

WISE
Local storm report, Sep 21, 2:09 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             LINCOLN                 38.39N 93.33W
09/21/2009  E1.00 INCH       BENTON             MO   LAW ENFORCEMENT

&&

CCROWE
Local storm report, Sep 21, 2:33 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     4 NW ICONIUM            38.15N 93.60W
09/21/2009                   ST. CLAIR          MO   PUBLIC

            TREES AND POWERLINES DOWN.

&&

LINDENBERG
Local storm report, Sep 21, 2:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             3 E FLEMINGTON          37.80N 93.45W
09/21/2009  E1.00 INCH       POLK               MO   CO-OP OBSERVER

            QUARTER SIZE HAIL

&&

ANGLE
Local storm report, Sep 21, 2:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             GRAVOIS MILLS           38.31N 92.83W
09/21/2009  E0.75 INCH       MORGAN             MO   PUBLIC

            ALSO REPORTED WINDS FROM 40 TO 50 MPH.

&&

CCROWE
Special weather statement, Sep 21, 3:03 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT MON SEP 21 2009

MOZ056-057-069-212100-
CAMDEN MO-MILLER MO-MORGAN MO-
303 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT FOR CAMDEN...EASTERN MORGAN AND MILLER
COUNTIES...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS WITH A POSSIBLE TORNADO ALONG A LINE EXTENDING
FROM 5 MILES SOUTHEAST OF SYRACUSE TO 4 MILES WEST OF BARNETT TO 4
MILES SOUTH OF ROACH...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. 50 MPH WINDS AND
DIME SIZE HAIL WAS REPORTED WITH THESE STORMS IN GRAVOIS MILLS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:25 AM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford24 hr
Sep 21, 9:41 AM CDTFlash Flood WarningSGFBourbon6 hr
Sep 21, 9:48 AM CDTSevere Thunderstorm WarningSGFBourbon27 min
Sep 21, 1:26 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford34 min
Sep 21, 2:33 PM CDTFlash Flood WarningSGFCrawford6 hr
Sep 21, 2:50 PM CDTSevere Thunderstorm WarningSGFCherokee25 min
Sep 21, 3:49 PM CDTAreal Flood WarningSGFBourbon5 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.